Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 117, NWS Nashville, TN

September 4, 2003Jackson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 4, 2003, 1:24 AM CDT for Jackson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 1:24 AM CDT (06:24 UTC)
Expired
Sep 4, 2003, 3:30 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Jackson County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 040627
FFWBNA
TNC087-040830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
124 AM CDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN TENNESSEE

* UNTIL 330 AM CDT.

* AT 118 AM CDT...WEATHER RADAR SHOWERS WITH LOCALLY HEAVY RAINFALL 
CONTINUING OVER EASTERN AND SOUTHERN PARTS OF JACKSON COUNTY. DOPPLER
RADAR INDICATES THAT BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN
HAS FALLEN THERE OVER THE LAST HOUR.

* FLASH FLOODING WILL AFFECT THE CITIES OF...
  CENTER GROVE...AND OTHER AREAS EAST AND SOUTH OF GAINESBORO...THROUGH 
  330 AM CDT

* NEVER DRIVE THROUGH AREAS WHERE WATER OF UNKNOWN DEPTH COVERS THE
ROAD.

FLASH FLOODING IS IMMINENT. SEEK HIGHER GROUND AND AVOID FLOODED
ROADWAYS.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3638 8558 3628 8556 3616 8577 3648 8577

$$
19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:55 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 3, 10:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 PM CDT WED SEP 3 2003

WILL UPDATE FORECAST MAINLY FOR WORDING AND TO LOWER POPS WEST OF
I65 FOR REMAINDER OF TONIGHT.

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Sep 3, 5:30 AM CDT, 19 hours 54 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR TODAY ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE AND THE UPPER PLATEAU, AS MORE HEAVY RAINFALL IS EXPECTED.
GROUND MOISTURE FROM RECENT HEAVY RAINS IS RUNNING HIGHEST ACROSS
AREAS MAINLY NORTH OF INTERSTATE 40. THE ADDITIONAL PRECIPITATION MAY
THEREFORE CAUSE SOME FLOODING OF LOW LYING AREAS, DRAINAGE SYSTEMS,
AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:00 PM CDTFlash Flood WarningOHXFentress2 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.